Texas, 2024

Flash Flooding and Hail in Texas, January 22 to 24, 2024

January 22 to 24, 2024 · NWS EWX · 25 events in 8 counties and zones

An upper-level trough remained nearly stationary over the western US resulting in southwesterly flow over Texas. A stationary boundary stretched across central Texas with anomalously moist air south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level trough remained nearly stationary over the western US resulting in southwesterly flow over Texas. A stationary boundary stretched across central Texas with anomalously moist air south of the boundary. A series of shortwave troughs moved through the upper pattern generating several rounds of locally heavy rain over three days. There was also some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 21, 11:22 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 21, 11:22 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1122 PM CST Sun Jan 21 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 213 PM CST Sun Jan 21 2024

Overcast skies and areas of mist, drizzle, and rain have begun
across the forecast area early this afternoon. A disturbance ahead
of the first trough has developed showers across portions of the Rio
Grande Plains and southern Edwards Plateau while the mist and
drizzle remain confined to areas east where increased moisture and
lowering stratus continue. Periods of breezy wind will continue
through the afternoon making temperatures outside feel like they are
in the upper 20s to mid 30s, while actual highs today will range
from the upper 30s to upper 40s.

These colder, dreary conditions will continue into this evening as
an upper trough progresses across Mexico to western Texas overnight.
Showers will increase in coverage becoming widespread late this
evening, with eventually some embedded thunderstorms developing as
elevated instability increases ahead of this system. High
precipitable water values will aid in the heavy rain potential as
this system progresses east across the area. The highest totals are
expected to accumulate across the eastern half of the CWA after
midnight and through Monday morning. Storm totals out west may only
amount to a couple tenths of an inch of rain for this first system,
while the eastern Hill Country and areas west will likely see totals
ranging from 1-3 inches. Ensembles continue to indicate very high
(80-100%) probabilities for areas along and east of I-35 to see at
least an inch of rain, with decent probabilities (60-80%) for 2
inches through Monday evening, especially in our far eastern
counties. Isolated pockets of rain higher than 3 inches are also
possible. With heavy rain forecast, there is the potential for minor
flooding to occur, especially in urban and low lying areas.

Showers and thunderstorms will quickly advance east with the western
half of the CWA seeing dry weather later Monday morning. Areas along
I-35 and east will see drier weather by the afternoon. Precipitation
chances quickly fill in late evening overnight into Tuesday morning
as another disturbance moves across the area. Any additional
precipitation may exacerbate any previously flooded areas or
streams. Minor river flooding will be possible as well.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 213 PM CST Sun Jan 21 2024

Rain chances continue into the extended forecast period with the
passage of several upper level short waves through the local area.
Speaking about short waves, there is an upper level short wave
moving across South Central Texas during the day on Tuesday. Around
mid to late morning, a low level jet of 30 to 40 knots is forecast
to be in place between the I-35 corridor and the coastal plains. Dew
points in the low to mid 60s are expected to spread across those
areas. Forecast soundings suggest for storms developing within this
environment could become marginally severe and produce marginally
severe winds and hail. This analysis aligns well with SPC Day 3
Convective Outlook which highlights two-thirds of the local area
with the exception of the northern part of the Hill Country and the
Rio Grande with a marginal risk of severe thunderstorms. Some of
these storms are expected to become heavy rain producers as well
when putting all the pieces together. By late Tuesday night into
Wednesday morning, a less wetter pattern is expected with some light
rain possible along the Rio Grande but light to moderate shower
activity including a storm or two are possible along and east of
Interstate 35 and Interstate 37 due to sufficient instability in
place. The less wetter period could be the result of a back door
frontal passage that enters the Rio Grande plains during the period.

Shower and thunderstorm activity picks up again mid to late Wednesday morning
and into the afternoon hours as another upper level short wave moves
across the Southern Plains. With plenty of moisture arriving from
the Gulf and enough instability in place over the coastal plains and
areas along and east of Interstate 35, expect another round of
showers and storms over those areas. By Wednesday night into
Thursday, things look to be on the quiet side as a weak cold front
pushes across the area Wednesday night into Thursday. Thursday should
be dry with highs in the upper 60s to low 70s. Showing a slight
chance for rain on Friday as another frontal passage is expected to
arrive later in the day with dry conditions expected next weekend the
highs in the 50s and 60s.

When all is set and done, storm rainfall totals (Sunday through
Wednesday night) could range from one to three inches along Highway
281, two to four inches along and east of Interstate 35 and
Interstate 37 and four (4+) inches across the coastal plains and
areas along and east of Highway 77.

&&

.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Sun Jan 21 2024

Thunderstorms with heavy rainfall rates have formed around SAT/SSF in
the past hour, and there could be some training of additional storms
through 09Z. VSBYs below a mile and frequent lightning could be the
main issues, but some VRB20 knot wind gusts cant be ruled out. The
convective pattern should shift into AUS about an hour later and
probably last an hour longer, but as we get into the daybreak hours,
additional rounds of convection could contain some occasional thunder
going through around 15Z at SAT/SSF and 18Z at AUS. At DRT lower
rainfall rates are expected but patchy fog and drizzle may help lower
the VSBY to 2 miles, especially by daybreak. Only slight improvements
are depicted for the afternoon hours as the heavy rain producing
impulse pulls away, but some wake subsidence might bring a few hours
of VFR skies before the low level saturation brings more clouds and
fog for Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              36  57  50  66 / 100  90  60  90
Austin Bergstrom Intl Airport  38  59  52  68 / 100  90  60  90
New Braunfels Muni Airport     39  59  53  70 / 100  90  70  80
Burnet Muni Airport            36  59  49  63 / 100  70  50  80
Del Rio Intl Airport           41  64  50  71 /  70  10  30  30
Georgetown Muni Airport        36  59  51  66 / 100  90  60  90
Hondo Muni Airport             39  60  51  68 / 100  40  60  60
San Marcos Muni Airport        38  59  52  68 / 100  90  70  90
La Grange - Fayette Regional   40  59  56  66 / 100 100  80  90
San Antonio Intl Airport       39  58  53  69 / 100  70  70  80
Stinson Muni Airport           41  59  54  71 / 100  70  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Jan 21, 2:34 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
234 PM CST Sun Jan 21 2024

TXZ171>173-183>194-202>209-217>225-228-222045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
234 PM CST Sun Jan 21 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a Marginal Risk (Level 1 out of 4) for heavy rainfall
resulting in potential minor flooding this evening and tonight for
areas generally along and east of Interstate 35.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal to Slight risk (Level 1 to 2 out of 4) for
heavy rainfall resulting in potential minor flooding on Monday and
Tuesday for areas generally along and east of Interstate 35.

A Marginal risk (Level 1 of 5) for severe weather exists Tuesday
mainly for areas along and east of Interstate 35. The main severe
weather threats would be strong winds and hail. Keep up to date
with this evolving forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 51 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 5 hail. Local standard time, as filed.

Flash Flood, Bexar

When
January 22, 1:32 AM CST to 4:43 AM CST
Where
Bexar County, 0.6 mi W of Alamo Hgts to 3.69 mi SW of Hollywood Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.480, -98.490

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings across the north and west sides of San Antonio.

Flash Flood, Bexar

When
January 22, 2:30 AM CST to 4:43 AM CST
Where
Bexar County, 1.51 mi SSE of Longhorn to 1.44 mi SSE of Longhorn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.500, -98.420

Thunderstorms produced heavy rain that led to flash flooding. A vehicle drove into flood water on Ira Lee Rd. at Corinne Dr. along Salado Creek in northeastern San Antonio.

Flash Flood, Bexar

When
January 22, 3:04 AM CST to 4:43 AM CST
Where
Bexar County, 0.69 mi S of (Sat)san Antonio Int to 1.24 mi NE of (Sat)san Antonio Int
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.520, -98.470

Thunderstorms produced heavy rain that led to flash flooding that closed the northeast entrance to the San Antonio International Airport. There was also flooding in the short-term parking garage.

Flash Flood, Bexar

When
January 22, 9:13 AM CST to 1:03 PM CST
Where
Bexar County, 1.39 mi ENE of (Skf)kelly Afb San A to 1.7 mi ENE of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.410, -98.610

Thunderstorms produced heavy rain that led to flash flooding. A car was submerged in fast flowing water on the Hwy 90 Frontage Road at Leon Creek in western San Antonio.

Flash Flood, Hays

When
January 22, 9:43 AM CST to 1:03 PM CST
Where
Hays County, 5.52 mi ENE of Driftwood to 5.04 mi ENE of Driftwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.160, -97.950

Thunderstorms produced heavy rain that led to flash flooding. A motorist was rescued from high water on Bear Creek Pass at Bear Creek near Driftwood.

Flash Flood, Gonzales

When
January 22, 11:00 AM CST to 12:00 PM CST
Where
Gonzales County, 0.6 mi E of Dilworth to 0.79 mi SE of Dilworth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.520, -97.290

Thunderstorms produced heavy rain that flooded FM 795 at the Liveoak Branch Creek crossing east of Gonzales.

Hail, Llano

When
January 23, 5:00 AM CST
Where
Llano County, 2.83 mi SSW of Granite Shoals Lake
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.540, -98.360

A thunderstorm produced hail up to the size of ping pong balls in Horseshoe Bay.

Flash Flood, Gonzales

When
January 23, 10:00 PM CST to January 24, 2:00 AM CST
Where
Gonzales County, 2.76 mi NNE of Dilworth to 1.68 mi N of Dilworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.559, -97.289

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings were closed along FM 795 and FM 532 between Gonzales and the Lavaca County line.

Flash Flood, Gonzales

When
January 23, 10:00 PM CST to January 24, 2:00 AM CST
Where
Gonzales County, 3.54 mi NE of Waelder to 1.85 mi NNE of Waelder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.739, -97.261

Thunderstorms produced heavy rain that led to flash flooding closing a low water crossing on FM 1115 a few miles north of Waelder.

Hail, Frio

When
January 24, 1:06 AM CST
Where
Frio County, 2.79 mi WNW of Pearsall
Measured
0.88 in hail
Reported by
Public
Coordinates
28.900, -99.120

A thunderstorm produced nickel size hail near the intersection of FM 140 and I-35 in Pearsall.

Hail, Atascosa

When
January 24, 1:43 AM CST
Where
Atascosa County, 1.84 mi SW of Rossville
Measured
1.25 in hail
Reported by
Public
Coordinates
29.080, -98.720

A thunderstorm produced half dollar size hail in Poteet.

Hail, Atascosa

When
January 24, 1:45 AM CST
Where
Atascosa County, 1.39 mi ESE of Rossville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
29.090, -98.680

A thunderstorm produced hail up to two inches in diameter northwest of Poteet.

Hail, Atascosa

When
January 24, 1:55 AM CST
Where
Atascosa County, 1.51 mi NNW of Poteet
Measured
1.5 in hail
Reported by
Public
Coordinates
29.050, -98.590

A thunderstorm produced 1.5 inch diameter hail in Poteet.

Flash Flood, Bexar

When
January 24, 5:30 AM CST to 9:15 AM CST
Where
Bexar County, 1.39 mi ENE of (Skf)kelly Afb San A to 1.73 mi E of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.410, -98.610

Thunderstorms produced heavy rain that led to flash flooding. The frontage roads of Hwy 90 were closed at Leon Creek in western San Antonio.

Flash Flood, Bexar

When
January 24, 5:40 AM CST to 9:15 AM CST
Where
Bexar County, 2.27 mi SE of Terrel Hills to 2.05 mi SE of Terrel Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.450, -98.420

Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department had to rescue people from a car stuck in water on the I-35 N Frontage Road at Salado Creek.

Flash Flood, Gonzales

When
January 24, 6:00 AM CST to 12:00 PM CST
Where
Gonzales County, 4.99 mi SE of Waelder to 4.51 mi SE of Waelder
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.650, -97.240

Thunderstorms produced heavy rain that led to flash flooding closing FM 1680 southeast of Waelder.

Flash Flood, Lavaca

When
January 24, 6:24 AM CST to 12:00 PM CST
Where
Lavaca County, 1.51 mi NNW of Shiner to 1.5 mi NNW of Shiner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.450, -97.180

Thunderstorms produced heavy rain that led to flash flooding closing CR 351 at Green Dickson Park on Boggy Creek in Shiner.

Flash Flood, Fayette

When
January 24, 7:20 AM CST to 12:00 PM CST
Where
Fayette County, 3.3 mi WNW of Willow Spgs to 1.74 mi SE of Halsted
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.990, -96.650

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossing between La Grange and Round Top.

Flash Flood, Fayette

When
January 24, 7:30 AM CST to 12:00 PM CST
Where
Fayette County, 0.19 mi NNW of Schulenburg to 1.62 mi ENE of Schulenburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.682, -96.922

Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings in the Schulenburg area.

Flash Flood, Lavaca

When
January 24, 7:30 AM CST to 12:00 PM CST
Where
Lavaca County, 2.07 mi N of Shiner to 1.84 mi ENE of Shiner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.460, -97.170

Thunderstorms produced heavy rain that led to flash flooding closing CR 351, CR 352, CR 344, and 6th St. near and in Shiner.

Flash Flood, Lavaca

When
January 24, 8:16 AM CST to 12:00 PM CST
Where
Lavaca County, 1.35 mi ESE of Halletsville to 1.4 mi E of Halletsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.441, -96.930

Thunderstorms produced heavy rain that led to flash flooding closing Crockett St. at N. Texana St. and CR 128/Edna St. at Rickaway Branch in Hallettsville.

Flash Flood, Gonzales

When
January 24, 8:20 AM CST to 12:00 PM CST
Where
Gonzales County, 0.92 mi NE of Pilgrim to 1.44 mi N of Pilgrim
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.310, -97.510

Thunderstorms produced heavy rain that led to flash flooding closing FM 1116 at Salty Creek northeast of Pilgrim.

Flash Flood, Gonzales

When
January 24, 10:47 AM CST to 12:00 PM CST
Where
Gonzales County, 3.66 mi SSW of Smiley to 3.79 mi SSW of Smiley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.220, -97.650

Thunderstorms produced heavy rain that led to flash flooding and a high water rescue on CR 211 south of Smiley.

Flash Flood, Fayette

When
January 24, 11:00 AM CST to 12:00 PM CST
Where
Fayette County, 1.38 mi N of Praha to 2.71 mi ENE of Schulenburg
Cause
Heavy Rain
Reported by
Public
Coordinates
29.690, -97.067

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings between Flatonia and Schulenburg.

Flash Flood, Fayette

When
January 24, 11:00 AM CST to 12:00 PM CST
Where
Fayette County, 1.83 mi NE of Muldoon to 2.44 mi NNW of Muldoon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.840, -97.050

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in the Muldoon area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159212, 1159215, 1159216, 1159217, 1159218, 1159219, 1159380, 1159381, 1159384, 1159385, 1159387, 1159388, 1159390, 1159392, 1159394, 1159395, 1159396, 1159397, 1159398, 1159399, 1159400, 1159401, 1159402, 1159403, 1159404.